Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 136, NWS Gaylord, MI

August 23, 2008Cheboygan County, Presque Isle County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 23, 2008, 12:39 PM EDT for Cheboygan County, Presque Isle County, Michigan. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2008, 12:39 PM EDT (16:39 UTC)
Expired
Aug 23, 2008, 1:45 PM EDT
In force
66 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

Counties Cheboygan County, MI, Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 73 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 4.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2008-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2008-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 11:41 AM EDT, 58 minutes earlier.

Area forecast discussion, Aug 23, 11:41 AM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1141 AM EDT SAT AUG 23 2008

.SYNOPSIS...ISSUED 701 AM...A COLD WILL CONTINUE ITS TRACK EASTWARD
ACROSS NORTHERN MICHIGAN TODAY WITH A NARROW BAND OF SHOWERS AND
THUNDERSTORMS. IN THE WAKE OF THE FRONT TONIGHT...MUCH COOLER AND
LESS HUMID AIR WILL SURGE INTO NORTHERN MICHIGAN. HIGH PRESSURE WILL
THEN BUILD INTO NORTHERN MICHIGAN ON SUNDAY...AND PROVIDE A PERIOD
OF QUIET AND PLEASANT WEATHER HEADING INTO THE EARLY PART OF NEXT
WEEK.

&&

.SHORT TERM...ISSUED 1141 AM...PUT NUMEROUS SHOWERS AND
THUNDERSTORMS IN THE ZONES AND NOWCASTS AS THE LINE HAS SOLIDIFIED.
WITH THE FREEZING LEVELS ABOVE 14500FT, NOT EXPECTING HAIL. SHEAR
ISNT REAL GREAT EITHER, SO WINDS SHOULD BE WELL BELOW SVR CRITERIA,
BUT CANT RULE OUT A PULSE STORM. RAINFALL FROM SPOTTERS HAS BEEN
ABOUT 1/2 INCH AN HOUR.

LUTZ

&&

.LONG TERM...ISSUED 336 AM...THE FRONTAL BOUNDARY WILL SLIP THROUGH
THE AREA EARLY TONIGHT WITH DRIER AIR FILTERING INTO THE REGION.
HOWEVER...A SECOND WAVE WILL DROP THROUGH NORTHERN MICHIGAN ON
SUNDAY...USHERING IN A STRONGER SURGE OF COOLER AIR. MODELS STILL
HAVE A LOT OF DISCREPANCY ON EXACTLY HOW COLD THINGS GET...BUT IT
SHOULD BE A BRIEF SHOT OF REALLY COOL AIR (850MB TEMPS  +4C) THAT
IT WILL BE TOUGH TO REALLY GET LAKE EFFECT PROCESSES
GOING...ESPECIALLY GIVEN THE TIMING DURING THE PEAK HEATING PART OF
THE DAY (SUNDAY AFTERNOON). GOING TO LEAVE THE MENTION OF SPRINKLES
ACROSS EASTERN UPPER MICHIGAN TO ACCOUNT FOR THE POSSIBILITY OF LAKE
EFFECT PROCESSES...BUT BELIEVE MOST PLACES WILL REMAIN DRY.

HIGH PRESSURE BUILDS INTO THE AREA SUNDAY NIGHT AND WILL PROVIDE
SEASONABLE WEATHER THROUGH TUESDAY...WITH VERY COOL NIGHTS (40S) AND
PLEASANT DAYS (HIGHS 70S). ALSO GOING TO SEE AN EXTENDED PERIOD OF
CLOUD FREE SKIES FROM SUNDAY NIGHT THROUGH TUESDAY. THIS WILL
PERHAPS BE ONE OF THE NICER STRETCHES OF WEATHER WE HAVE SEEN THIS
SUMMER.

KAS

&&

.MARINE...ISSUED 1141 AM...WINDS ACROSS NORTHERN LAKE MICHIGAN
CONTINUE TO GUST OVER 20 KNOTS. WINDS MAY COME UP ON THE LAKE HURON
SIDE OF THINGS. WILL HAVE TO LOOK THAT OVER, BUT WILL LEAVE THAT
DOWN FOR NOW.

LUTZ

&&

.AVIATION...ISSUED 701AM...FOR 12Z TAFS...A COLD FRONT WILL PRODUCE
A PERIOD OF MVFR CONDITIONS ACROSS NORTHERN MICHIGAN EARLY THIS
MORNING ALONG WITH A NARROW BAND OF SHOWERS AND THUNDERSTORMS. THIS
ACTIVITY WILL PUSH INTO KPLN/KTVC THIS MORNING...THEN REACH KAPN
THIS AFTERNOON. CONDITIONS WILL RETURN TO VFR AS THE COLD FRONT
EXITS THIS EVENING AND WINDS BECOME WESTERLY...THEN NORTHWESTERLY
TONIGHT.

KAS

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR LMZ341-
     342-344>346.

LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Aug 23, 11:20 AM EDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1120 AM EDT SAT AUG 23 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
241115-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1120 AM EDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE MOVING AHEAD OF AN APPROACHING COLD FRONT
ACROSS NORTHERN MICHIGAN. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED
TODAY...A FEW STORMS MAY PRODUCE WIND GUSTS UP TO 40 MPH THIS
AFTERNOON ACROSS NORTHEAST LOWER MICHIGAN.

THERE IS AN ENHANCED RISK OF RIP CURRENTS TODAY ALONG THE LAKE
MICHIGAN COASTLINE...MAINLY ALONG US-2 WEST OF ST IGNACE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MICHIGAN ON
THURSDAY AND FRIDAY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

KAS/LUTZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 1:10 PM EDTSpecial Marine WarningAPX65 min
Aug 23, 1:23 PM EDTSevere Thunderstorm WarningAPXAlpena, Montmorency47 min
Aug 23, 3:46 PM EDTSmall Craft AdvisoryAPX24 hr
Aug 23, 3:55 PM EDTLakeshore Flood StatementAPX25 hr
Aug 23, 3:56 PM EDTSevere Thunderstorm WarningAPXArenac, Gladwin, Iosco, Ogemaw64 min
Aug 23, 4:00 PM EDTSpecial Marine WarningAPX90 min
Aug 23, 5:29 PM EDTSpecial Marine WarningAPX61 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.